Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Charleston, WV

June 27, 2006Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Jun 27, 2006, 6:26 AM EDT for Dickenson County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2006, 6:26 AM EDT (10:26 UTC)
Expired
Jun 27, 2006, 9:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 100 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:32 AM EDTFLOODHaysi, VAWATER OVER ROADS ALONG ROUTE 63 AND 80.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 271029
FFWRLX
VAC051-271330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
626 AM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA

* UNTIL 930 AM EDT

* AT 624 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHN
  FLANNAGAN LAKE...HAYSI...CLINTWOOD AND BREAKS INTERSTATE PARK

PERSISTENT RAINFALL...UP TO 1.75 INCHES IN THE PAST 24 HOURS...AND 
THREE QUARTERS OF AN INCH IN THE PAST THREE HOURS...HAS CAUSED 
STREAMS TO RISE AND POOR DRAINAGE AREAS TO EXPERIENCE MINOR FLOODING.

AS OF 620 AM...A CREEK RUNNING ALONG SIDE ROUTE 63 WAS OUT OF ITS 
BANKS AND FLOODING PARTS OF ROUTE 63.  ALSO...ROUTE 80 NEAR BIRCH 
LEAF WAS FLOODED.

AS OF 542 AM...WATER BLOCKED ROADS NEAR WAYSIDE AND SEVERAL PEOPLE 
NEEDED RESCUED FROM THEIR STALLED CARS AFTER DRIVING INTO THE HIGH 
WATER.

ANY ADDITIONAL RAINFALL BRING THE NEXT SEVERAL HOURS CAN CAUSE 
ADDITIONAL FLOODING ON ROADS CLOSE TO CREEKS AND IN AREAS OF POOR 
DRAINAGE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3703 8249 3706 8248 3713 8254 3719 8255
      3726 8235 3730 8230 3727 8225 3719 8223
      3710 8217 3711 8215 3705 8213 3696 8236

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 6:26 AM EDT, 0 minutes earlier.

Area forecast discussion, Jun 27, 6:26 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
626 AM EDT TUE JUN 27 2006

.AVIATION /12Z TO 12Z/...

ONCE AGAIN FLIGHT CATEGORIES ARE ALL OVR THE PLACE THIS MRNG.  HTS
IS SOCKED IN WITH FG SHOULD LIFT BY 14Z TO MVFR THEN VFR BY 15Z.
VFR WILL BE PREDOMINATE EVERYWHERE DURING THE DAY DESPITE RW MOST OF
THE MRNG.  AN OCNL OBS COULD KNOCK VIS TO MVFR...SO HAVE A TEMPO TO
COVER THAT.  BY 18Z...ALL AIRPORTS SAVE FOR EKN SHOULD BE FREE OF RA
AND VFR.  INSERTED CB MENTION HINTING AT PSBL TRW...ESP HTS AND PKB
DURING THE AFTN AND EVNG HRS. VFR THIS EVNG GIVES WAY TO MVFR ARND
MDNGT THEN EVENTUALLY IFR AREAWIDE BY 8Z AS STRATUS DEVELOPS.

&&

.PREV DISCUSSION...
 /ISSUED 420 AM EDT TUE JUN 27 2006/

SHORT TERM /TODAY AND TONIGHT/...

ONE MORE DAY OF THIS COMPLICATED PATTERN UNTIL MID LVL TROF FINALLY
RIDS US OF THE TROPICAL MSTR FEED.  LATEST 6.7U STLT PIC ILLUSTRATES
CLOSED H5 LOW S OF WNCI2 PROFILER WITH DRY CONVEYOR BELT WORKING
THRU THE TN VLY E INTO FAR WRN SECTIONS OF THE CWA.  6Z SFC ANALYSIS
REMAINS UNCHANGED FM 24HRS AGO WITH SFC TROF/STATIONARY FRONT DRAPED
N-S ACR WV WITH SCT-NUM RW EMBEDDED IN DEEP SRLY FLOW ALOFT.

0Z NCEP SUITE AND ENSEMBLES DID A HORRIBLE JOB YDY WRT TO QPF...BUT
THERE APPEARS TO BE HOPE AS THEY INITIALIZED FAIRLY WELL WITH
PLACEMENT AND INTENSITY OF THE ERN CONUS FULL LATITUDE TROF.  PCPN
XPCTD TO INC IN AREAL COVERAGE AND BCM NUMEROUS ARND DAWN AS GOOD
COUPLET OF H8 CONV AND H2 DIV RIDES N FM THE CAROLINAS.  WEAKER
POCKETS OF UPR LVL DIV AND MID LVL WVS PASS THIS AFTN WARRANTING A
CONTD HIGH PROB OF QPF IN THE MTNS.  AN END TO PRECIP FROM THIS
SYSTM OCCURS BY MIDDAY IN THE TRI-STATE VCNTY THEN WORKS NE THROUGH
THE EVNG HRS.

HWVR WRN AREAS ARE NOT OUT OF THE WOODS YET AS AFOREMENTIONED DRY
CONVEYOR BELT INTERACTS WITH SOME DAYTIME HEATING AND A POCKET OF
COOL AIR ARND 15KFT GENERATING SCT TRW.  THREAT FOR GS EXISTS IN
SERN OH PER WBZ BTWN 9-11KFT AND MODEST THERMODYNAMIC INSTABILITY.
KINEMATIC STATE OF THE ATMS NOT FAVORABLE FOR ORGANIZED TRW WITH
0-6KM WINDS OF 25-30KTS.  DESPITE SLGT RISK IN LATEST SWODY1...OPTED
NOT TO INSERT SVR WX ATTRIBUTES INTO THE GRIDS...BUT HIGHLIGHT PSBL
THREAT IN THE HWO.  IF ANY SVR STORMS MANIFEST...DO NOT XPCT HIGHER
THAN NICKEL SIZE HAIL.

ANY RW/TRW ACR WRN AREAS FIZZLE OUT BY MID EVNG OWING TO A PCLDY SKY
AS DRIER AIR FILTERS EWRD.  LAST OF THE RA ASSOCIATED WITH THE
CEREBRAL PULLS OUT OF THE NRN MTNS BY MDNGT.  FG WL DEVELOP IN THE
OVRNGT HRS AS COPIOUS AMNTS OF LLVL MSTR REMAIN.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

SHORT WAVE APPROACHING LATE WEDNESDAY AND AGAIN LATE THURSDAY
COINCIDE WITH DIURNAL TIMING FOR CONVECTION.  DEW POINTS IN THE
LOWER TO MID 60S SUPPORT CAPES UP AROUND A GRAND WITH THE RELATIVELY
COOL AIR ALOFT.  WITH 30 KTS OF FLOW...THE POTENTIAL FOR SEVERE IS
MARGINAL WITH HAIL SIZES ON THE ORDER OF AN INCH.

AUTO-CONVECTIVE FORECAST SOUNDINGS WEDNESDAY SUGGEST CLOUDS BILLOW
UP QUICKLY.  WITH H85 TEMPERATURES AROUND 12Z...LOWERED ONGOING
FORECAST HIGHS FROM THE HIGHER NUMBERS TO THE MIDDLE NUMBERS.

DEW POINT BOUNDARY SETS UP E-W ACROSS AREA THURSDAY IN THE WAKE OF
THE FIRST SHORT.  THUS EXPECT THUNDERSTORMS TO FIRE FIRST ACROSS S
WITH THE HIGHER DEW POINTS...BUT THEN PROPAGATE / FORM ACROSS MUCH
OF THE AREA BY LATE IN THE DAY.  HIGHS SIMILAR TO WEDNESDAY AND
BETWEEN THE NUMBERS FOR THE MOST PART.

HIGH PRESSURE BRINGS A ONE DAY REPRIEVE FROM THE ACTIVE WEATHER
PATTERN COME FRIDAY.  WNW FLOW ALOFT THEN SETS UP FOR THE BALANCE OF
THE HOLIDAY WEEKEND...LEFT ONGOING CHANCE FOR SHOWERS AND
THUNDERSTORMS.

HYDROLOGY...

ATMS REMAINS CONDUCIVE TO PRODUCE RAINFALL RATES/QPF TOTALS WHICH
MAY EXCEED FFG VALUES...SO WL LEAVE FLASH FLOOD WATCH AS IS.  MOST
PRONE PLACES ARE THE NRN WV MTNS...WHERE A LONGER PD OF WET WX IS
FCST.

TYGART ELY AND GRNBR RVR ARE TOP ON OUR WATCH LIST WITH
HEADWATERS POINTS CONTINUING TO RISE RAPIDLY.  BELINGTON IS FCST TO
EXCEED THE ACTION STAGE TNGT AND COULD SURPASS ITS 14 FS IF HIGHER
QPF IS REALIZED.  AS ALWAYS...WE WL CONT TO CLOSELY MONITOR THE
SITUATION.

PREV DISCUSSION...
 /ISSUED 143 AM EDT TUE JUN 27 2006/

AVIATION /06Z TO 06Z/...

VFR/MVFR LAST FOR A FEW MORE HRS BEFORE WDSPRD IFR ESTABLISHES WITH
LO CLDS AND FG FORMATION BY 10Z OR SO.  AS RW PASS...CIGS AND VIS
LIFT TO MVFR OR VFR...THEREFORE ALLOWED A TEMPO GROUP FOR IMPROVED
CONDITIONS DURING THE OVRNGT HRS.

OCNL RA XPCTD MUCH OF THE DAY AT BKW/EKN/PKB/CRW...ITS A BIT MORE
IFFY AT HTS...AT LEAST BY LT MRNG.  MVFR WX FCST BY MID MRNG
AREAWIDE WITH IMPROVEMENT FM SW TO NE IN THE AFTN AND EVNG TO VFR AS
LOW PRES LIFTS OUT.  WET WX PERSISTS AT EKN AND BKW FOR MUCH OF THE
EVNG GIVEN PROXIMITY TO UPR LVL SYSTM.  VFR WX DETERIORATES BACK TO
MVFR AND IFR BTWN 3-6Z AT HTS/CRW/PKB PER LOTS OF LLVL MSTR DESPITE
A MCLR SKY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ027-028-030>040-046-047 UNTIL 5 PM
     TUESDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...29
Hazardous weather outlook, Jun 27, 4:03 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT TUE JUN 27 2006

WVZ027-028-030>040-046-047-280815-
CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
403 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 5 PM. OCCASIONAL
RAIN WITH A CHANCE OF THUNDERSTORMS CONTINUES AGAIN TODAY.
RAINFALL AMOUNTS GREATER THAN ONE INCH IN A HOUR..OR TWO INCHES IN
THREE HOURS CAN LEAD TO HIGH WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>026-029-280815-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-GILMER-
403 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-280815-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
403 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WEST OF THE OHIO RIVER. DAYTIME HEATING COUPLED WITH AN
UPPER AIR DISTURBANCE AND A UNSTABLE ENVIRONMENT COULD PRODUCE
SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE PENNY TO NICKEL
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.